Hail, Cheyenne
- When
- April 17, 3:44 PM MST
- Where
- Cheyenne County, 11 mi N of Wild Horse
- Measured
- 0.88 in hail
- Reported by
- STORM CHASER
- Coordinates
- 38.983, -103.000
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 12:31 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 131 PM MDT SUN APR 17 2005 .DISCUSSION...WELL DEFINED SHORTWAVE IS CURRENTLY MOVING ACROSS EAST CENTRAL COLORADO. THIS IS PRODUCING A FEW STORMS AND SHOWERS OVER THE SOUTHERN FORECAST AREA. CAPES RANGE FROM 1000 TO 1500 J/KG EAST OF THE COLORADO BORDER...AND INHIBITION IS RAPIDLY DECREASING. LOW LEVEL MOISTURE IS DECENT FOR THIS TIME OF YEAR. SHEAR PARAMETERS ARE MARGINAL...BUT GOOD ENOUGH FOR A FEW SEVERE STORMS THIS AFTERNOON AND THIS EVENING. SO...WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH MIDNIGHT OVER THE WEST...AND KEEP A MENTION OF STORMS OVER THE EASTERN ZONES THROUGH THE ENTIRE NIGHT DUE TO LOW LEVEL JET. WAVE EXITS THE AREA BY MONDAY MORNING...BUT WILL HOLD ON TO A FEW SHOWERS IN THE EARLY MORNING OVER THE FAR EASTERN ZONES. SUBSIDENCE AND DRIER AIR WILL MOVE OVER THE WESTERN HALF OF AREA MONDAY. THERMAL RIDGE WILL PUSH ALONG THE KANSAS/COLORADO BORDER FOR TEMPERATURES IN THE 80S. DEW POINTS WILL REMAIN IN THE 50S OVER THE EASTERN HALF...AND WARM TEMPERATURES WILL PRODUCE A MODERATELY UNSTABLE AIR MASS. FORECASTING THE DRY LINE IS ALWAYS TRICKY...BUT WILL INDICATE A SLIGHT CHANCE FOR STORMS OVER THE EASTERN HALF. MODELS ARE IN DECENT AGREEMENT IN BRINGING A COLD FRONT ACROSS THE HIGH PLAINS TUESDAY. WOULD NOT BE SURPRISED TO SEE MODELS SLOW FROPA IN SUBSEQUENT RUNS AS GREAT BASIN 500 MB LOW DEEPENS. WILL RAISE GUIDANCE TEMPERATURES SLIGHTLY. UNCERTAINTY CONTINUES TO BE THE THEME FROM TUESDAY AFTERNOON THROUGH THE REST OF THE WEEK IN TERMS OF PRECIPITATION. LONG RANGE MODELS HAVE VARYING SOLUTIONS. PER DISCUSSION WITH SURROUNDING OFFICES...BEST BET IS TO MAINTAIN CURRENT FORECASTS THROUGH DAY SEVEN. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MENTZER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT SUN APR 17 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1024 AM MDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND A THREAT FOR AN ISOLATED TORNADO WILL DEVELOP LATE THIS AFTERNOON AND LINGER INTO THE EVENING MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH GOODLAND AND TRIBUNE KANSAS. LOW LEVEL MOISTURE CONTINUES TO SLOWLY INCREASE ALONG A SURFACE TROUGH ALONG THE COLORADO KANSAS BORDER. BY MID TO LATE AFTERNOON AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST...PROVIDING SUFFICIENT LIFT AND INCREASING WIND SHEAR TO AN ALREADY MODERATELY UNSTABLE ENVIRONMENT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL INITIATE ALONG THE SURFACE TROUGH AND MOVE NORTHEAST AT 10 TO 20 MPH. STRONG SOUTHERLY WINDS AND BETTER SHEAR WILL MOVE INTO THE AREA LATE IN THE DAY. ANY STORMS THAT CAN MAINTAIN THEMSELVES ALONG THE SURFACE TROUGH OR BOUNDARY COULD PRODUCE A TORNADO INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL AS TUESDAY AFTERNOON AND EVENING RESULTING FROM A COLD FRONTAL PASSAGE. FOR MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN THIRD OF THE TRI-STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EARLY EVENING. DDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT SUN APR 17 2005 COZ092-KSZ027-028-041-042-180400- CHEYENNE CO-GREELEY-LOGAN-WALLACE-WICHITA- 223 PM MDT (323 PM CDT) SUN APR 17 2005 ...SEVERE THUNDERSTORM WATCH #158 IN EFFECT UNTIL 1000 PM MDT (1100 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #158 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 1000 PM MDT (1100 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN COLORADO...CHEYENNE IN KANSAS...GREELEY...LOGAN...WALLACE...WICHITA HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT
The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444308.